Correlation Engine 2.0
Clear Search sequence regions


Sizes of these terms reflect their relevance to your search.

Efavirenz (Sustiva®) is used for the treatment of human immunodeficiency virus (HIV) type 1 infection. Hepatoxicity is a known potential adverse drug event with efavirenz; however, to our knowledge, vanishing bile duct syndrome (VBDS), a type of liver injury, has not been reported with this therapy. We report the case of a 48-year-old male with HIV and VBDS secondary to antiretroviral therapy. The patient was started on efavirenz, emtricitabine, and tenofovir disoproxil fumarate (Atripla®). Four weeks later, the patient presented with complaints of poor appetite, nausea with emesis, dark urine, and malaise. Labs obtained supported the diagnosis of acute hepatitis, and a liver biopsy confirmed a diagnosis of VBDS. The Naranjo adverse drug reaction probability scale showed that it was probable (score of 7) that the VBDS was related to drug therapy. Efavirenz was assessed to be the most likely cause of VBDS, end-stage liver disease, and the eventual need for liver transplantation. To our knowledge, this is the first reported case of probable efavirenz-induced VBDS in a patient living with HIV. Recognition and awareness of this adverse drug reaction by clinicians for quick diagnosis, discontinuation of therapy, and management are important in patients receiving this regimen.

Citation

Angela Shogbon Nwaesei, Pamela M Moye-Dickerson, Robin Henry Dretler. Efavirenz-Induced Vanishing Bile Duct Syndrome: A Case Report. Journal of pharmacy practice. 2021 Apr;34(2):319-324

Expand section icon Mesh Tags

Expand section icon Substances


PMID: 31451051

View Full Text